September 19, 2017

Women, Atrial Fibrillation, and Inflammation

Since I posted a few days ago on Statins Help Women with Atrial Fibrillation, Hans Larsen, owner of the Lone Atrial Fibrillation Bulletin Board, created a great recap of studies related to inflammation and atrial fibrillation, including lone atrial fibrillation (afib without any underlying heart disease). It’s definitely worth checking out to find out more about inflammation.

Some findings he included were really fascinating, such as that being out of normal sinus rhythm can cause inflammation, rather than the other way around. Also, inflammation may not be as important in true lone atrial fibrillation.

Importantly, most studies on afib and inflammation have been on populations that were mostly men. That’s why the statin study is so unique – it’s an afib study in WOMEN, FINALLY! We know that afib is slightly different in women and it’s nice to finally have some afib studies that tell us what happens for women. 

So, if statins’ anti-inflammatory properties were beneficial for women (in this case, post-menopausal women with existing heart disease) by decreasing their atrial fibrillation risk, then natural anti-inflammatories should also be beneficial for many, if not most, women in decreasing their afib risk. We know that anti-inflammatories are beneficial to men, but it’s good to finally know that this applies to women as well.

Speaking of afib research on women, one study just presented at the Heart Rhythm Society annual meeting showed that women are way under-represented among those referred for catheter ablation. I know that to be the case for surgery as well.

So that means that if you’re a woman with afib, you just may have to be more proactive and assertive to find out all your options to get the atrial fibrillation treatment you deserve.

Comments

  1. Hi,
    I am having difficulty and after 2 yrs of this I’m wondering about a pacer with sa node ablation. Had cardioversion 4/1 while on dronederone. Converted , but lasted only 1 1/2 wks. Went into another atrial arrhythmia which was more difficult to function with than previous to cardioversion. On 5/3 I woke up unable to stand, another 911. I had rate of 220 with hiher bursts. EMT’s lowered it with iv cardizem. Hospitalized and had another pulmonary vein ablation 5/6. On dronederone, verapamil, metoprolol. The ativan is keeping me from freaking since I can’t trust when my rhythm will flip out. I really don’t want an sa ablatiion(am only 66 and otherwise good health)but
    I don’t know what to hang on to right now for a positive outcome. Last pulmonary ablation was 6/08
    Any other new drugs coming out, procedures, etc.?
    Think I should be tazered!
    Thanks for your attention to this and any suggestions.
    Betty

  2. Betty,

    Multaq is supposed to try to keep you in rhythm, but not to convert you. You may need cardioversion to put you in afib while on Multaq, but hopefully it will keep you there.

    Please ask your doctor about the fact the Multaq has beta blocking properties, which means that he/she should re-evaluate any heart rate medications you’re already on and perhaps decrease or discontinue them. Metoprolol and Verapamil are both heart rate medications, so with a low pulse, that’s especially concerning. Please check on this right away as we’d hate for your heart rate to get too low.

    Mellanie

  3. 3/16/10
    Have had in and outs with different arrhythymias since 10/08 ablation. That was followed with quinidine-had significant side effects. Have been on Verapamil and metoprolol since . Would hold sinus rate for month or so and have some kind of event-SVT in Aug and Dec.Now in afib again but rate not as high as previously(110-120). Am starting on dronederone while still in afib. I always get anxious about new meds as I have a history of reactions with everything but dofetilide which, before ablations,didn’t hold back new a-fib. My pulse rate when in sinus rhythm runs 50-60. Am continuing on Verapamil 120, Metoprolol 25mgm 2x day. Am concerned re regulating dronederone with an irregular pulse when baseline generally low.
    Appreciate your input, many thanks

  4. Betty,

    I was away, but you were in my thoughts. I hope your ablation went well.

    There is a lot of controversy over amiodarone – for some it works, for others it works for a while and then stops. There’s certainly a lot of toxicity with it.

    Please let us know how you’re doing.

    Mellanie

  5. Thank you long overdue. .lGot consult. Against a v node ablation . Recommends second PV ablation and concurrent amiodarone therapy. For ablation 10/6. To start amiodarone but had prolonged qt with both sotalol and rhythmol. Worried that amiodarone could to same but have worse effects due to prolonged half life.Last 2 wks have been in sinus rhythm significantly more than af ib which is new for me. Could June ablation finally be kicking in? Is amiodarone risk greater than reward?
    Thanks,
    Betty

  6. Betty,

    I’m sorry about your afib.

    Please don’t let them rush you, or rush yourself, into a decision you will regret. You may need time to research and check out options before making a decision.

    If you just had a pulmonary vein ablation in June, it may be too soon to know if it worked. Often you’ll have afib for a month or two, even three, afterwards while the heart is healing. That’s not unusual.

    Amidarone has lots of side effects. And an AV Node Ablation is pretty final. Please read
    AV Node Ablation: Why You Shouldn’t Have It.

    If your doctor is rushing this, maybe you need a second opinion with another electrophysiologist.

    Good luck.

    Mellanie

  7. I sound like the blogs I’ve read. Multi atrial malfunctions. Ablations for afib,a flutter. Pulmonary node ablation in June followed by flecainide,dofetilide(prior to ablation failed rhythmol, sotalol). symptoms continue although lately I don’t feel the fluttering , but high rate makes me tired, unsure of myself to pursue life in minimal ways.
    I am to make a choice this week re: amiodarone( very nervous about drug and <with my hx, concerned it will be effective) or AV node ablation.
    Have others had success by waiting after an ablation? Am I being impatient with (MD’s impatient) with a positive outcome by giving myself more time after the ablation? How much time?
    Thanks for input. I like what I hear about av node ablations with pacers but I don’t like the finality of no more treatment options.
    Thanks again,
    Betty

  8. Christine,

    You said, “the truth is it can’t be cured.”

    There is still hope. Have you talked with a surgeon recently? Due to advances in medical science they are having more success every year in treating long-standing afib. It might be worth a try.

    Please don’t give up.

    Mellanie

  9. CHRISTINE HART-UK says:

    Yes let it run so doctors can see how bad it is!! i had it done 3 years ago and was free from AF normal every day life . Unfortunately it is back…more pills..warfin…beta blockers, none of them work..what next!! just been shocked to give me a little respite…but it will be back…the truth is it can’t be cured. 17 yrs i have had persistent AF, HAD 5 CARDIOVERSIONS-ABLATION …Drs-consultants-nurses just fog you off, trust me i know. Christine

  10. Anne,

    It’s true that for several moths after a catheter ablation you are more likely to have arrhythmias. That’s due to the inflammation of the heart tissue from the procedure rather than reconnection of electrical pathways per se.

    Because of the inflammation, it’s wise to take it easy while your heart heals, avoiding too much exercise and stress, if possible.

    However, it’s pretty common for doctors to prescribe medications for the arrhythmia for at least a few weeks after the ablaion. But that certainly varies from one doctor to the next.

    I don’t think you’re really shooting yourself in the foot by letting the arrhythmia run, but if you’re having really bad arrhythmia, it is definitely worth discussing with your doctor. Let him or her know EXACTLY what it’s doing to you. We’re all different, so unless your doctor knows what you’re experiencing, he can’t help you make a decision and solve the problem in the best way for you.

    Good luck.

    Mellanie

  11. We are told that it will be several months after a cardiac ablation before anyone knows whether or not the procedure was successful, because the procedure, in and of itself, like other heart procedures, can bring on arrhythmia, which may, or will, take some time to subside.

    In this post-ablation period, if there is arrhythmia, does that mean that new short circuits are probably being created? And, if so, does that mean that during the healing time, the patient should continue taking drugs, and avoiding stress, and doing everything possible to reduce the arrhythmia?

    Some doctors advise against taking meds during the post-ablation period, saying “just let the arrhythmia run.”
    If you do that, are you shooting yourself in the foot?

Comment